Alert archive / South Dakota / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 59, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 18, 2009, 5:14 AM CDT for Yankton County, South Dakota. It was in force for 31 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 18, 2009, 5:14 AM CDT (10:14 UTC)
- Expired
- Jun 18, 2009, 5:45 AM CDT
- In force
- 31 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
County Yankton County, SD
The radar
The Sioux Falls radar (KFSD), 97 km from the middle of the area, began a volume at 10:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 18, 5:30 AM CDT | TSTM WND GST 60 | Yankton, SD | POWER OUT ACROSS PORTIONS OF YANKTON. HEAVY DOWNPOUR PRODUCED STREETING FLOODING. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 16 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 18, 4:20 AM CDT | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 10.2 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1256 J/kg
- Mixed-layer CIN
- -128 J/kg
- Mixed-layer LCL
- 1892 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 54 m²/s²
- 0-3 km storm-relative helicity
- 169 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KFSD 181014
SVRFSD
SDC135-181045-
/O.NEW.KFSD.SV.W.0059.090618T1014Z-090618T1045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
514 AM CDT THU JUN 18 2009
THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHERN YANKTON COUNTY IN SOUTHEAST SOUTH DAKOTA
* UNTIL 545 AM CDT
* AT 514 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
LEWIS AND CLARK STATE PARK...OR 8 MILES WEST OF YANKTON...AND WAS
MOVING EAST AT 45 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
UTICA AROUND 520 AM CDT...
YANKTON AROUND 525 AM CDT...
MISSION HILL AROUND 535 AM CDT...
VOLIN AROUND 540 AM CDT...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...AS WELL AS DESTRUCTIVE HAIL...BY
MOVING TO A STRONG SHELTER. A WELL BUILT PERMANENT BUILDING IS
BEST...PREFERABLY TOWARD THE INSIDE OF THE BUILDING AND AWAY FROM
OUTSIDE WALLS AND WINDOWS.
&&
LAT...LON 4282 9723 4285 9724 4286 9741 4284 9745
4286 9753 4284 9759 4286 9763 4288 9764
4302 9763 4302 9717 4280 9717 4280 9718
TIME...MOT...LOC 1015Z 258DEG 37KT 4287 9753
$$
LIEBL2 follow-up statements
000
WWUS53 KFSD 181025
SVSFSD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
525 AM CDT THU JUN 18 2009
SDC135-181045-
/O.CON.KFSD.SV.W.0059.000000T0000Z-090618T1045Z/
YANKTON SD-
525 AM CDT THU JUN 18 2009
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 AM CDT
FOR SOUTHERN YANKTON COUNTY...
AT 525 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED
OVER YANKTON...MOVING EAST AT 45 MPH.
THE SEVERE THUNDERSTORM WILL BE NEAR...
MISSION HILL AROUND 530 AM CDT...
GAYVILLE AND VOLIN AROUND 535 AM CDT...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 AM CDT
THURSDAY MORNING FOR NORTHWEST IOWA AND NORTHEAST NEBRASKA AND
SOUTHEASTERN SOUTH DAKOTA.
&&
LAT...LON 4282 9723 4285 9724 4286 9741 4284 9745
4286 9753 4284 9759 4286 9763 4288 9764
4302 9763 4302 9717 4280 9717 4280 9718
TIME...MOT...LOC 1025Z 258DEG 38KT 4288 9733
$$
LIEBL000
WWUS53 KFSD 181044
SVSFSD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
544 AM CDT THU JUN 18 2009
SDC135-181055-
/O.EXP.KFSD.SV.W.0059.000000T0000Z-090618T1045Z/
YANKTON SD-
544 AM CDT THU JUN 18 2009
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN YANKTON COUNTY
EXPIRES AT 545 AM CDT...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 AM CDT
THURSDAY MORNING FOR NORTHWEST IOWA AND NORTHEAST NEBRASKA AND
SOUTHEASTERN SOUTH DAKOTA.
LAT...LON 4282 9723 4285 9724 4286 9741 4284 9745
4286 9753 4284 9759 4286 9763 4288 9764
4302 9763 4302 9717 4280 9717 4280 9718
TIME...MOT...LOC 1045Z 258DEG 38KT 4292 9704
$$
LIEBLWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 18, 5:08 AM CDT, 6 minutes earlier.
Area forecast discussion, Jun 18, 5:08 AM CDT, 6 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 505 AM CDT WED JUN 17 2009 .DISCUSSION... ABBREVIATED DISCUSSION TODAY DUE TO ON GOING STRONG CONVECTION S OF I 90. THIS CURRENT CONVECTION IS ASSOCIATED WITH A DECENT S/W WHICH GOT GOING EARLY TONIGHT IN WRN NEB...AND IS NOW BEING ENHANCED BY STRONG ISENTROPIC ASCENT AND DECENTLY STRONG WINDS ABOVE 1.5 KM. DIRECTIONAL WIND SHEAR IS MEAGER...BUT IT IS LIKELY THIS EARLY MORNING MCS COULD LAY DOWN SOME QUARTER SIZED HAIL AND FAIRLY BURLY STRAIGHT LINE WINDS S OF I 90. OTHERWISE...ISENTROPIC LIFT AND SUBTLE WAA CONTS THRU A GOOD PORTION OF THE FA IN THE MID AND LATE MORNING HOURS...ESP THROUGH AREAS ALONG AND E OF I 90. BUT DUE TO THIS CONTINUED ASCENT...IT IS HARD TO TOTALLY RULE OUT ACTIVITY IN THE LATE MORNING ALBEIT WITH GREATLY DECREASED POPS. DO NOT SEE A LOT OF MECHANISMS TO SPAWN TS IN THE EARLY AFTERNOON. BUT THEN TOWARD EVENING...BOTH NAM AND GFS BEGIN TO POINT TOWARD A DEVELOPING SFC BOUNDARY SAGGING DOWN FM THE NW...THEN MOVG SEWD ACROSS THE FA THRU THE EVENING HRS. NAM40 INSTABILITY PARAMETERS IS QUITE STRONG LATE TODAY AND THIS EVENING. WIND SHEAR ON THE MODELS LOOK A BIT UNIDIRECTIONAL AHEAD OF THE WIND SHIFT. BUT AM NOT BUYING ALL OF THAT AS AM ANTICIPATING SOME BACKING OF THE NEAR SFC WINDS AHEAD OF THE ADVANCING SFC BOUNDARY WHICH WL AID IN STRONG CURVATURE. THEREFORE BELIEVE THE SPC MDT RISK IS WELL PLACED ATTM ACROSS AREAS ALONG AND E OF I 29 IN OUR FA...COUPLED WITH A VERY POTENT S/W MOVG NEWD ACROSS THE AREA THIS EVENING. MOST IMPRESSIVE IS THE JET STREAK STREAMING INTO THIS FA...VERY STRONG FOR THIS TIME OF YEAR...WHICH WL ENHANCE LIFT AS MUCH OF THIS FA IS PLACED IN THE LEFT EXIT RGN. AFTER MORNING CLOUDS...EXPECT SOME PARTLY CLOUDY SKIES BOOSTING TEMPS THIS AFTERNOON ADDING TO INSTABILITY. BUMPED UP HIGHS TODAY ABOUT A CATEGORY. FOR TONIGHT...S/W ENERGY BEGINS TO EXIT OUR ERN FA TOWARD MIDNIGHT... ONLY TO BE REPLACED BY YET ANOTHER WAVE MOVG INTO OUR WEST LATE TONIGHT. INSTABILITY LOOKS TAPPED AFTER THE EVENING WAVE EXITS PER THE NAM40...BUT LIKELY POPS ARE STILL WARRANTED IN OUR FAR W LATE TONIGHT...THEN PROGRESSING EWD THRU THE FA FRIDAY MORNING. FINALLY FRI NIGHT THRU SAT EVENING...S/W RIDGING MOVES THRU THE CENTRAL PLAINS WHICH WL QUIET OUR WX DOWN. HOWEVER LATE SAT NIGHT... DECIDED TO ADD SOME SMALL POPS ATTM FOR STRONG WAA ALONG AND WEST OF THE JAMES RIVER VALLEY...AIDED BY ANOTHER POTENT S/W MOVG NEWD THRU THE WRN PLAINS. THIS S/W SHOULD AFFECT OUR AREA ON SUNDAY. && .AVIATION... MAIN AVIATION CONCERN TODAY WILL BE WITH THE THREAT FOR THUNDERSTORMS. SCATTERED SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS MUCH THE AREA THIS MORNING. GENERALLY EXPECTING VFR THROUGH THE TAF PERIOD EXCEPT MVFR/IFR NEAR THUNDERSTORMS AND ERRATIC WINDS. SOME MVFR BR ALSO POSSIBLE THIS MORNING IN AREA FREE FROM THUNDERSTORMS. THUNDERSTORM ACTIVITY TO TAPER OFF THROUGH THE LATER MORNING HOURS...BUT ANOTHER ROUND OF THUNDERSTORMS WILL FIRE ACROSS CENTRAL SD LATE THIS AFTERNOON AND PROGRESS EAST INTO NW IA AND SW MN THIS EVENING. SOME OF THESE STORMS WILL BE SEVERE...PRODUCING LARGE HAIL AND STRONG WINDS. /LIEBL && .FSD WATCHES/WARNINGS/ADVISORIES... IA...NONE. MN...NONE. NE...NONE. SD...NONE. &&
Hazardous weather outlook, Jun 17, 10:38 AM CDT, 18 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1038 AM CDT WED JUN 17 2009 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-181200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 1038 AM CDT WED JUN 17 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... LATE THIS AFTERNOON...ISOLATED TO SCATTERED THUNDERSTORMS MAY DEVELOP ACROSS EAST CENTRAL SOUTH DAKOTA INTO SOUTHWEST MINNESOTA...MAINLY NORTHEAST OF A LINE FROM HURON TO WINDOM. IF THESE STORMS DO DEVELOP...THE MAIN THREAT WOULD BE GOLF BALL SIZE HAIL AND WINDS GUSTS TO 70 MPH. AN ISOLATED TORNADO IS ALSO POSSIBLE. DURING THE EARLY EVENING...A MORE ORGANIZED AREA OF THUNDERSTORMS IS EXPECTED TO MOVE NORTHEAST OUT OF NEBRASKA. GREATER INSTABILITY IS EXPECTED ACROSS NEBRASKA TODAY...AND AS STORMS DEVELOP...THEY WILL LIKELY BECOME SEVERE. THE GREATEST THREAT FOR TORNADOES WILL BE SOUTH OF INTERSTATE 90 DURING THE EVENING...WITH LARGE HAIL AND DAMAGING WINDS TO THE NORTH. THE STORMS ARE EXPECTED TO CONTINUE TO SPREAD NORTHEAST DURING THE NIGHT WITH HAIL AND STRONG WINDS STILL A POSSIBILITY. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THUNDERSTORMS ON THURSDAY MAY CONTINUE TO FEATURE ISOLATED HAIL PRODUCING STORMS IN THE EARLY MORNING HOURS. AFTER DIMINISHING MIDDAY...ANOTHER ROUND OF THUNDERSTORMS IS POSSIBLE LATER THURSDAY INTO THURSDAY NIGHT. ISOLATED SEVERE STORMS WILL BE A THREAT WITH MAINLY LARGE HAIL AND DAMAGING WINDS...AS WELL AS LOCALLY HEAVY RAINFALL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 5 PM NORTH OF INTERSTATE 90 SPOTTER ACTIVATION WILL BE LIKELY AFTER 5 PM SOUTH OF INTERSTATE 90 && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 17, 9:12 PM CDT | Severe Thunderstorm Warning | FSD | Clay, Union, Yankton | 48 min |
| Jun 17, 10:19 PM CDT | Flash Flood Warning | FSD | Union | 70 min |
| Jun 18, 3:58 AM CDT | Severe Thunderstorm Warning | FSD | Charles Mix | 32 min |
| Jun 18, 4:43 AM CDT | Severe Thunderstorm Warning | FSD | Bon Homme | 32 min |
| Jun 18, 5:29 AM CDT | Severe Thunderstorm Warning | FSD | Clay | 31 min |
| Jun 18, 5:43 AM CDT | Severe Thunderstorm Warning | FSD | Lincoln, Union | 47 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.